A Caltech Library Service

A porous prolate-spheroidal model for ciliated micro-organisms

Keller, Stuart R. and Wu, Theodore Y. (1977) A porous prolate-spheroidal model for ciliated micro-organisms. Journal of Fluid Mechanics, 80 (2). pp. 259-278. ISSN 0022-1120. doi:10.1017/S0022112077001669.

[img] PDF
See Usage Policy.


Use this Persistent URL to link to this item:


A fluid-mechanical model is developed for representing the mechanism of propulsion of a finite ciliated micro-organism having a prolate-spheroidal shape. The basic concept is the representation of the micro-organism by a prolate-spheroidal control surface upon which certain boundary conditions on the tangential and normal fluid velocities are prescribed. Expressions are obtained for the velocity of propulsion, the rate of energy dissipation in the fluid exterior to the cilia layer, and the stream function of the motion. The effect of the shape of the organism upon its locomotion is explored. Experimental streak photographs of the flow around both freely swimming and inert sedimenting Paramecia are presented and good agreement with the theoretical prediction of the streamlines is found.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:"Reprinted with the permission of Cambridge University Press." (Received 5 April 1976).
Issue or Number:2
Record Number:CaltechAUTHORS:KELjfm77
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:343
Deposited By: Theodore Yao-tsu Wu
Deposited On:05 Jun 2005
Last Modified:08 Nov 2021 19:01

Repository Staff Only: item control page